Background/Aims: Abnormal inflammatory response has been associated to the pathogenesis of Alzheimer’s disease (AD) and may be a marker of an ongoing neurodegenerative process. The aim of this study was to evaluate the serum levels of interleukin-1β (IL-1β) in patients with mild cognitive impairment (MCI) and AD. Methods: One hundred and sixty-three older adults (58 with mild to moderate AD, 74 with MCI and 31 healthy controls) were recruited for this study. Serum IL-1β levels were measured by ELISA. Patients with MCI were subcategorized in single-domain amnestic (aMCI), nonamnestic (naMCI), and multiple-domain (mdMCI) subtypes. Results: Patients with AD and MCI (all subtypes) had a significant increase in serum IL-1β levels as compared to controls (p = 0.03). Patients with mdMCI had serum IL-1β levels comparable to those with AD, and significantly higher than those observed in aMCI and naMCI (p = 0.02). Discussion: The present study provides evidence that inflammatory mechanisms, represented by elevated IL-1β, are observed in patients with MCI, specifically in those with impairment in multiple cognitive domains. As these patients are at higher risk of conversion to dementia, we propose that an increased serum IL-1β level is a stage marker of the ongoing brain neurodegeneration in the continuum between normal ageing and AD.

This content is only available via PDF.
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.
You do not currently have access to this content.